Oprah Stopped Thyroid Treatments But Should You?

What's Good for Oprah May Not Always Be Good for Everyone

Oprah Winfrey talks to an audience.
Oprah Winfrey talks to an audience. Graham Denholm/Getty Images

Its been a few years now, but we all remember when Oprah benevolently ruled daytime talk with her eponymous The Oprah Winfrey Show. However, Oprah's reign at the top of television was made a bit more challenging by thyroid problems.

Oprah's Thyroid Disease

In 2007, Oprah shared her diagnosis of thyroid disease with the world. Later in a 2009 article in O, The Oprah Magazine, Oprah surprisingly said she was off her thyroid medications.

What gives?

According to Oprah's close friend, Dr. Oz, Oprah has a strange mix of hyperthyroidism and hypothyroidism that somehow balanced out her hormone levels. (Oprah's condition brings to mind Hashitoxicosis.) But what's good for Oprah--specifically, stopping her thyroid medications--is probably not good for members of the general population who mostly are either hypothyroid or hyperthyroid but not both.

In this article, we turn to Dr. Marie Savard is a physician, patient advocate, and Good Morning America medical correspondent about her thoughts concerning Oprah. Please note that Dr. Savard was interviewed for this article in 2009, and we've updated the article ever since that time.

Here Is What Dr. Savard Has to Say

Because Dr. Savard does not know the specifics of Oprah's medical history, she shared comments and questions based on the issues that Oprah's situation raises, drawing on her 25 years of private practice as an internal medicine physician treating many women (and some men) with thyroid disease.

She wants to be clear that she is not responding to Oprah's personal history, but rather, sharing some thoughts and questions that might be helpful to other perimenopausal 50-something women who are struggling with similar health issues, or perhaps themselves considering stopping all medications, as Oprah reportedly has done.

Instead, we look at the following case, which is more typical of people who stop taking thyroid medications.

The patient is a 53-year-old perimenopausal female who works 24/7 with a history of fluctuating weight problems but who has otherwise been in what seems to be good health. She presented in February of 2007 with symptoms of difficulty sleeping, lethargy and irritability, gradual weight gain and fluid retention, exercise-induced palpitations and high blood pressure, She admitted that she couldn't sleep for days. She was evaluated by many physicians and finally a physician diagnosed an overactive thyroid condition which gradually converted to an underactive thyroid condition. Presumably she was placed on medication to treat her overactive thyroid at first (Tapazole or PTU) and later for an underactive thyroid (synthetic or natural thyroid hormones). She also was on medications for her palpitations and high blood pressure. As her weight continued to climb and she believed her medications made her feel like she was in a fog, slowed down and viewing life through a veil she again switched physicians and eventually stopped all of her medication except for daily aspirin. Although she doesn't say in her history, her description suggests she actually felt better after stopping the medication.

This patient's history raises the following questions and concerns:

  • What was the patient's thyroid diagnosis and what were the results of her thyroid function studies?
  • Did she really have an autoimmune disease of her thyroid and why then can she stop her thyroid medication without any ill effect?
  • Is she the infrequent patient who has transient thyroiditis and is now better--for the time being at least?

It is unusual and often dangerous for a patient with an underactive thyroid from autoimmune destruction (or surgical removal for that matter) to stop their thyroid medication for more than a few days to weeks. Once the diagnosis of low thyroid is correctly made, lifelong thyroid replacement is life-saving. It can be difficult to find the correct thyroid replacement medication and dose, but what is not questioned is the continued lifelong need for treatment.

This case leads us question whether the patient in this case really has thyroid disease. She may have had blood tests and symptoms that were borderline or conflicting and her physicians agreed to try empiric treatment to see how she would respond. Her lack of response to treatment suggests she does not have a thyroid problem however. Even if she was impatient and didn't give the medication enough time, she could not safely forego the medication altogether if her thyroid was underactive and not making enough thyroid.

  • Does the patient still have high blood pressure (hypertension) and exercise induced palpitations?
  • What is her resting heart rate and blood pressure?

One of the earliest signs of overactive thyroid can be a rise in the pulse rate at rest and it can often be felt as palpitations or rapid heart beat with exercise. In that case, a class of heart and blood pressure medication is usually prescribed to slow the heart beat in cases of overactive thyroid while the thyroid medication to treat the overactive thyroid is taking effect. These medications are called beta blockers with generic drug names such as tenormin or propanolol. These great medications very commonly however cause mental cloudiness, lethargy, feeling slowed down and even depressed. Often they can be taken at night with fewer adverse effects and patients gradually tolerate them better if they increase the dose slowly.

Many of the patient's adverse effects from medications may be from beta blockers or other blood pressure medications. These drugs cannot be stopped suddenly as the risk of a sudden return of the rapid pulse could lead to a heart attack or even a stroke. Presumably, this patient lowered the dose gradually and was therefore weaned off these medications.

  • What is her blood pressure now?

Some patients with high blood pressure can safely stop their medications for long periods of time if they make the necessary permanent changes to their lifestyle--such as engaging in daily exercise, limiting salt intake, eating more fruits and vegetables and trying to limit stress or sleep problems.

  • What is the underlying cause of our patients weight gain and fatigue?

Our patient works almost 24/7 and admittedly was not sleeping for days at a time at the onset of her medical problems. A good night's sleep of 7 to 8 hours a night is now known to be critical to good health, a strong immune system and even to maintaining a healthy weight. Studies in children and adults have linked reduced sleep (less than 6 hours a night for adults) to impaired glucose tolerance and weight gain (specifically gain in waist size from accumulation of the dangerous belly fat from rise in cortisol). Increased stress and reduced sleep are perhaps occurring in epidemic proportions and is almost certainly a factor in our patients medical history.

In the end, every patient presents with her own unique and very personal story, and must work with her own physicians to regain health. But listening to your body is first and foremost. Your body's health radar works best--partnering with a trusted physician who takes time to listen to you.

In other words, just because Oprah, no matter how wonderful a role model she, isn't taking thyroid medications at the behest of her physicians, doesn't mean that you should stop taking medications for your thyroid disease without first consulting with your physician.

More About Dr. Savard

You can find Dr. Savard regularly appearing on ABC's "Good Morning America," and at her website, Dr. Marie's Healthy Dose, at www.drsavard.com. For more from Dr. Savard here at the About.com site, read:

Read all of Mary Shomon's About.com Thyroid site coverage of Oprah Winfrey's thyroid condition here.

Continue Reading